Graft-Versus-Host Disease - Episode 5
Corey Cutler, MD, MPH, FRCPC: We talked about the 50/50 chance that this patient is going to respond to steroids. Perhaps, at this point, it is a good time for me to walk us through our next case, which has a slightly different outcome.
The second case is a 52-year-old woman who had high-risk myelodysplastic syndromes with very complex cytogenetics and a very adverse molecular profile, including a P53 mutation. She underwent a matched, unrelated donor transplant using high-dose busulfan-based conditioning, and her post-transplant graft-versus-host disease [GVHD] immunosuppression was with a posttransplant cyclophosphamide regimen. On day 45, she presented with grade 3 GVHD, including a skin rash that covered two-thirds of her body and more intensive gastrointestinal [GI] involvement with 7 to 9 episodes of watery diarrhea a day that had developed rather rapidly over the course of a week.
She also received 2 mg/kg of methylprednisolone, given parenterally rather than orally because of the diarrhea, along with her ongoing calcineurin inhibitor. In this regimen, mycophenolate, when it’s administered, is generally stopped around day 30 to 35 after transplant, so that had already been stopped. Seven days after starting steroid therapy, she developed 5 bloody stools and much more abdominal pain. In this scenario, after 7 days of corticosteroids and the appearance of what would be called stage 4 GI involvement with severe abdominal pain and bloody diarrhea, she has now met the definitions for steroid-refractory disease.
The thing that we will talk about around this case is how do we determine when a patient is in fact steroid refractory? When do you make the move to a second-line agent? What are the triggers? Is it better to wait sooner rather than later? We will touch briefly on the multidisciplinary approach to steroid-refractory acute GVHD management.
Transcript edited for clarity.